Alert archive / Kansas / Flash Flood Watches in 2016

Flash Flood Watch 1, NWS Dodge City, KS

June 30, 20167 counties in Kansas

NWS Dodge City, KS issued this flash flood watch at Jun 30, 2016, 3:28 PM CDT for 7 counties in Kansas. It took effect at Jun 30, 2016, 7:00 PM CDT. It was in force for 10 hr.

The area

The counties it named.

The facts

Issued
Jun 30, 2016, 3:28 PM CDT (20:28 UTC)
In effect from
Jun 30, 2016, 7:00 PM CDT
Expired
Jul 1, 2016, 4:32 AM CDT
In force
10 hr
Issued by
NWS Dodge City, KS
Flood severity
None

Counties Finney County, KS, Grant County, KS, Hamilton County, KS, Haskell County, KS, Kearny County, KS, Scott County, KS, Stanton County, KS

The radar

The Dodge City radar (KDDC), 113 km from the middle of the area, began a volume at 20:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 8.5 hours before the alert went out and 119 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2016-06-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 34 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2016-06-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -4 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
34 J/kg
Mixed-layer CIN
-302 J/kg
Mixed-layer LCL
1393 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
-4 m²/s²
0-3 km storm-relative helicity
-37 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

358 
WGUS63 KDDC 302028
FFADDC

URGENT - IMMEDIATE BROADCAST REQUESTED
FLOOD WATCH
NATIONAL WEATHER SERVICE DODGE CITY KS
328 PM CDT THU JUN 30 2016

...FLASH FLOODING IS POSSIBLE TONIGHT...

.A LARGE AREA OF THUNDERSTORMS IS EXPECTED TO MOVE FROM COLORADO
AND ACROSS WESTERN KANSAS TONIGHT. THE GROUND IS FAIRLY SATURATED
ALREADY, WITH RECENT HEAVY RAINFALLS. 1 TO 3 INCHES OF RAINFALL IS
FORECAST OVERNIGHT WHICH COULD PRODUCE AREAS OF FLASH FLOODING.

KSZ043-061>063-074>076-010600-
/O.NEW.KDDC.FF.A.0001.160701T0000Z-160701T1000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
SCOTT-HAMILTON-KEARNY-FINNEY-STANTON-GRANT-HASKELL-
INCLUDING THE CITIES OF...SCOTT CITY...SCOTT STATE LAKE...
SYRACUSE...LAKIN...DEERFIELD...GARDEN CITY...JOHNSON CITY...
ULYSSES...SUBLETTE...SATANTA
328 PM CDT THU JUN 30 2016 /228 PM MDT THU JUN 30 2016/

...FLASH FLOOD WATCH IN EFFECT FROM 7 PM CDT /6 PM MDT/ THIS
EVENING THROUGH LATE TONIGHT...

THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A

* FLASH FLOOD WATCH FOR PORTIONS OF SOUTHWEST KANSAS AND WEST 
  CENTRAL KANSAS...INCLUDING THE FOLLOWING IN SOUTHWEST ...
  KANSAS...FINNEY...GRANT...HAMILTON...HASKELL...KEARNY AND 
  STANTON. IN WEST CENTRAL KANSAS...SCOTT. 

* FROM 7 PM CDT /6 PM MDT/ THIS EVENING THROUGH LATE TONIGHT

* SLOW MOVING THUNDERSTORMS WITH VERY HEAVY RAINFALL POTENTIAL WILL
  LIKELY MOVE ACROSS WESTERN KANSAS TONIGHT.

* FLASH FLOODING COULD WASH OUT LOCAL ROADS TONIGHT, PARTICULARLY
  IN RURAL AREAS PRONE TO FLOODING. TURN AROUND, DON'T DROWN.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WATCH MEANS THAT CONDITIONS MAY DEVELOP THAT LEAD
TO FLASH FLOODING. FLASH FLOODING IS A VERY DANGEROUS SITUATION.

YOU SHOULD MONITOR LATER FORECASTS AND BE PREPARED TO TAKE ACTION
SHOULD FLASH FLOOD WARNINGS BE ISSUED.

&&

$$

06
2 follow-up statements
607 
WGUS63 KDDC 010554
FFADDC

FLOOD WATCH
NATIONAL WEATHER SERVICE DODGE CITY KS
1254 AM CDT FRI JUL 1 2016

...FLASH FLOODING IS POSSIBLE TONIGHT...

.A LARGE CLUSTER OF THUNDERSTORMS IS CURRENTLY MOVING ACROSS
WESTERN KANSAS THIS MORNING. THE GROUND IS FAIRLY SATURATED
ALREADY... WITH RECENT HEAVY RAINFALLS. 1 TO 3 INCHES OF RAINFALL
IS FORECAST THROUGH SUNRISE WHICH COULD PRODUCE AREAS OF FLASH
FLOODING.

KSZ043-061>063-074>076-011000-
/O.CON.KDDC.FF.A.0001.000000T0000Z-160701T1000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
SCOTT-HAMILTON-KEARNY-FINNEY-STANTON-GRANT-HASKELL-
INCLUDING THE CITIES OF...SCOTT CITY...SCOTT STATE LAKE...
SYRACUSE...LAKIN...DEERFIELD...GARDEN CITY...JOHNSON CITY...
ULYSSES...SUBLETTE...SATANTA
1254 AM CDT FRI JUL 1 2016 /1154 PM MDT THU JUN 30 2016/

...FLASH FLOOD WATCH REMAINS IN EFFECT UNTIL 5 AM CDT /4 AM MDT/
EARLY THIS MORNING...

THE FLASH FLOOD WATCH CONTINUES FOR

* PORTIONS OF SOUTHWEST KANSAS AND WEST CENTRAL KANSAS... 
  INCLUDING THE FOLLOWING IN SOUTHWEST ...KANSAS...FINNEY... 
  GRANT...HAMILTON...HASKELL...KEARNY AND STANTON. IN WEST 
  CENTRAL KANSAS...SCOTT. 

* UNTIL 5 AM CDT /4 AM MDT/ EARLY THIS MORNING

* SLOW MOVING THUNDERSTORMS WITH VERY HEAVY RAINFALL POTENTIAL
  WILL LIKELY MOVE ACROSS WESTERN KANSAS THIS MORNING.

* FLASH FLOODING COULD WASH OUT LOCAL ROADS... PARTICULARLY IN
  RURAL AREAS PRONE TO FLOODING. TURN AROUND... DON'T DROWN.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WATCH MEANS THAT CONDITIONS MAY DEVELOP THAT LEAD
TO FLASH FLOODING. FLASH FLOODING IS A VERY DANGEROUS SITUATION.

YOU SHOULD MONITOR LATER FORECASTS AND BE PREPARED TO TAKE ACTION
SHOULD FLASH FLOOD WARNINGS BE ISSUED.

&&

$$
734 
WGUS63 KDDC 010932
FFADDC

FLOOD WATCH
NATIONAL WEATHER SERVICE DODGE CITY KS
432 AM CDT FRI JUL 1 2016

KSZ043-061>063-074>076-011045-
/O.CAN.KDDC.FF.A.0001.000000T0000Z-160701T1000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
SCOTT-HAMILTON-KEARNY-FINNEY-STANTON-GRANT-HASKELL-
INCLUDING THE CITIES OF...SCOTT CITY...SCOTT STATE LAKE...
SYRACUSE...LAKIN...DEERFIELD...GARDEN CITY...JOHNSON CITY...
ULYSSES...SUBLETTE...SATANTA
432 AM CDT FRI JUL 1 2016 /332 AM MDT FRI JUL 1 2016/

...FLASH FLOOD WATCH IS CANCELLED...

THE FLASH FLOOD WATCH FOR PORTIONS OF SOUTHWEST KANSAS AND WEST
CENTRAL KANSAS HAS BEEN CANCELLED. 

$$

What forecasters said that day

The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this flash flood watch went out at Jun 30, 3:14 PM CDT, 14 minutes earlier.

Area forecast discussion, Jun 30, 3:14 PM CDT, 14 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
314 PM CDT THU JUN 30 2016

...Updated for Long Term...

.SHORT TERM...(This evening through Friday)
Issued at 300 PM CDT Thu Jun 30 2016

A shortwave trough is rounding the ridge into central Colorado and
will migrate across western Kansas tonight. Very good moisture is
also upsloping into Colorado and western Kansas ahead of this
feature. Model QPF forecast suggest 1 to 2 inch rain amounts west of
Dodge City in areas where heavy rains have fallen past few days.
Flash flood guidance is 1 to 2 inches and WPC also is highlighting
that area in a moderate risk of heavy rainfall. Precipitable water
forecast is also high from 1.5 to around 2 inches. So with these factors
in place, and a forecast of an Mesoscale Convective Complex (MCS)
coming out of Colorado tonight, will go ahead with a Flash Flood
Watch for Scott, Hamilton, Kearny, Finney, Stanton, Grant, and
Haskell for tonight. Some low end severe weather may also occur far
west with quarter size hail or smaller and strong winds. However the
main concern is the possibility of flash flooding and heavy
rainfall. Will keep high rainfall chances going from west to east
overnight with this forecast MCS. Overnight lows will be in the mid
to upper 60s with increasing clouds. Winds will become light east to
southeasterly.

For Friday, the MCS will be moving east of the area in the morning
with some partial clearing west to east. A frontal boundary will be
just south of southwest Kansas with continued good moist upslope
flow with a continued chance for mainly afternoon thunderstorms.
Highs will be only around 80 from Dodge City and north, and around
90 near the Oklahoma border and southeast winds of 12 to 25 mph.

.LONG TERM...(Friday night through Thursday)
Issued at 312 PM CDT Thu Jun 30 2016

For the period of Friday night into next Thursday, several upper
level shortwaves traverse the Central Plains into Sunday morning
with good chances for more storms. Then for Monday, 4th of July,
into Thursday upper level ridging and warming moves back into the
Central Plains with little if any chances for rainfall.

Highs in the 80s warm back into the mid to upper 90s by mid week
next week. Lows warm from the 60s to around 70.

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 1152 AM CDT Thu Jun 30 2016

Moist upslope flow will continue into tonight with an MCS likely
coming out of Colorado and across most of western Kansas. Current
indications suggest around 08-10Z for KGCK and KDDC, and slightly
later for KHYS. Severe storms appear to be marginal, but the most
concern is with strong outflow of 30-50kt, small hail, and very
heavy downpours. Vsbys could be also greatly reduced in the
strongest storms. Some low level stratus could follow the MCS for
a few hours.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  66  83  66  85 /  70  60  50  50
GCK  66  82  65  81 /  80  50  60  50
EHA  64  90  67  85 /  90  30  40  50
LBL  66  90  67  88 /  80  40  40  50
HYS  65  78  61  77 /  50  50  70  60
P28  69  86  68  92 /  60  60  40  40

&&

.DDC Watches/Warnings/Advisories...
Flash Flood Watch from 7 PM CDT /6 PM MDT/ this evening through
late tonight for KSZ043-061>063-074>076.

&&

SHORT TERM...Kruse
LONG TERM...Kruse
AVIATION...Kruse
Hazardous weather outlook, Jun 30, 4:12 AM CDT, 11 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
412 AM CDT THU JUN 30 2016

KSZ030-031-043>046-061>066-074>081-084>090-010915-
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-
PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER-
412 AM CDT THU JUN 30 2016 /312 AM MDT THU JUN 30 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
KANSAS...SOUTH CENTRAL KANSAS...SOUTHWEST KANSAS AND WEST CENTRAL
KANSAS.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS WILL BE POSSIBLE ACROSS CENTRAL KANSAS THIS MORNING.
A BETTER CHANCE OF THUNDERSTORMS WILL BE POSSIBLE LATE THIS
AFTERNOON INTO TONIGHT. A FEW STORMS MAY BECOME SEVERE WITH HAIL
UP TO GOLF BALLS AND WINDS OVER 60 MPH BEING THE MAIN CONCERN.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NUMEROUS THUNDERSTORMS ARE LIKELY THROUGH SATURDAY NIGHT AS A
FRONTAL BOUNDARY BECOMES NEARLY STATIONARY ACROSS SOUTHWEST
KANSAS. THERE WILL BE AN EXCESSIVE RAINFALL RISK, PERHAPS LEADING
TO SOME FLOODING IN SOME LOCATIONS. THE SEVERE WEATHER RISK WILL
BE MARGINAL GIVEN THE WEAKENING DEEP LAYER SHEAR.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS MAY BE NEEDED LATE THIS AFTERNOON INTO THIS EVENING.

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 29, 10:55 PM CDTSpecial Weather StatementDDCHamilton50 min
Jun 29, 11:12 PM CDTSpecial Weather StatementDDCHamilton48 min
Jun 29, 11:33 PM CDTSpecial Weather StatementDDCHamilton42 min
Jun 30, 12:16 AM CDTSpecial Weather StatementDDCKearny, Stanton59 min
Jun 30, 1:01 AM CDTSpecial Weather StatementDDCGrant, Haskell, Seward, Stevens59 min
Jun 30, 1:34 AM CDTSpecial Weather StatementDDCMeade56 min
Jun 30, 2:35 AM CDTSpecial Weather StatementDDCMeade55 min
Jun 30, 6:33 PM CDTSpecial Weather StatementDDCStanton42 min

Nearby

Flash Flood Watches in Kansas, 2016Every flash flood watch in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.